# **HUMAN-WILDLIFE COEXISTENCE SUMMIT 2019**

Chico Hot Springs, Pray, Montana October 22 - 25, 2019

### Summit Goal:

To establish a community of practice for coexistence and advance coexistence to benefit wildlife and humans.

#### Summit Objectives:

- Provide a platform for networking and peer-to-peer learning
- Generate new ideas to overcome current challenges to coexistence efforts
- Identify social and pragmatic best practices for achieving sustainable and resilient coexistence
- Devise collective goals, strategies and tangible steps forward for the group
- Explore areas of potential future collaboration between participants

## October 22 (Tuesday) Location: Knowles Room

7:00 – 9:00 pm	<ul> <li>Welcome social</li> <li>Light hors d'oeuvres, cash bar</li> <li>7:15 - Welcome toast (Shawn Cantrell, Vice President of Field Conservation, Defenders of Wildlife)</li> <li>7:20 - Fun activity (Jeff DeBonis)</li> </ul>
-------------------	--

## October 23 (Wednesday) Location: Convention Center

### Breakfast (on your own) - Available starting at 7:00 am in the Main Dining Room

8:30 – 9:15 am	<ul> <li>Welcome and introductions</li> <li>Facilitator introduction (Jeff DeBonis)</li> <li>Welcome from planning committee (Shawn Cantrell, Vice President of Field Conservation, Defenders of Wildlife)</li> <li>Welcome and Summit objectives (Jamie Rappaport Clark, President, Defenders of Wildlife)</li> <li>Agenda review (Jeff DeBonis)</li> <li>Meeting ground rules and logistics (Jeff DeBonis)</li> </ul>
1	

9:15 -	Where are we now? Status of human wildlife coexistence in policy, research
10:45 am	and practice
	Setting the stage (45 minutes)
	Discussion (45 minutes)
10:45 -	NETWORKING BREAK
11:15 am	
11:15 -	Identifying best practices and lessons learned for achieving long-term
12:30 pm	coexistence
	<ul> <li>What is and isn't working, in terms of social and ecological change</li> </ul>
	Set up from best practices breakout activity
<u> </u>	
12:30 -	LUNCH
1:30 pm	
	Best practices breakout groups (40 minutes)
1:30 -	<ul> <li>Activity: list known best practices and case studies</li> </ul>
3:00 pm	
	Report out (20 minutes)
	Discussion (30 minutes)
3:00 -	NETWORKING BREAK
3:30 pm	NETWORKING BREAK
	Annual sheet for more wing and evaluating the effectiveness and impacts of
	Approaches for measuring and evaluating the effectiveness and impacts of coexistence efforts
3:30 -	Setting the stage (45 minutes)
5:10 pm	Measuring ecological impacts
	Measuring social impacts
	Discussion: Breakout groups
	1) What are we currently measuring?
	2) What should we be measuring?
	3) What do we still need to measure?
5:10 -	<b>RECAP</b> (key takeaways, lingering questions, action items)
5:30 pm	
5:30 pm	Adjourn
p	

## October 24 (Thursday) Location: Convention Center

Breakfast (on your own) - Available starting at 7:00 am in the Main Dining Room

9:00 -	Enhancing and broadening collaboration
10:30	Topic 1: Sustaining existing partnerships and widening the circle for new ones
	Setting the stage (45 minutes)
	<ul> <li>Discussion - Breakout groups and report outs</li> <li>What are some successful community engagement and communication strategies?</li> <li>What key stakeholders do we need to do a better job collaborating with?</li> <li>What are the current barriers to collaborating with these groups/individuals?</li> <li>What is needed to sustain existing partnerships?</li> </ul>
10:30 – 11:00 am	NETWORKING BREAK
11:00 am - 12:45 pm	Enhancing and broadening collaboration Topic 2: Increasing the use and efficiency of existing mechanisms for supporting and incentivizing coexistence
	Setting the stage (45 minutes)
	Discussion – Breakout groups and report outs
12:45 – 1:45 pm	LUNCH
1:45 – 2:00 pm	<b>RECAP</b> (key takeaways, lingering questions, action items)
2:00 – 3:30 pm	Incorporating coexistence into existing policies: current challenges and opportunities
•	<ul> <li>Setting the stage (45 minutes)</li> <li>Barriers to implementing more nonlethal methods</li> </ul>
	<ul> <li>Brainstorming discussion         <ol> <li>What current efforts to incorporate coexistence language/strategies into existing policies are you involved in/aware of?</li> </ol> </li> </ul>

	2) What are some unexplored opportunities that we can collectively pursue?
3:30 – 4:15 pm	NETWORKING BREAK
4:15 – 4:35 pm	<b>RECAP</b> (key takeaways, lingering questions, action items)
4:35 – 5:30 pm	<ul> <li>Next steps</li> <li>Summit summary report: process and schedule</li> <li>Post-Summit Working Group topics and members</li> <li>Concluding statements</li> </ul>
5:30 pm	Adjourn

October 25 (Friday)	
6:00 am – mid- afternoon	Optional Yellowstone tour (45 people maximum)